Facebook Twitter

CUTTING CHOLESTEROL MAY CLEAR ARTERIES

SHARE CUTTING CHOLESTEROL MAY CLEAR ARTERIES

QUESTION: When a person lowers cholesterol, do artery cholesterol deposits go away? - Mrs. I.G.

ANSWER: We're beginning to believe this is true, that effective blood cholesterol lowering does result in some clearing of clogged arteries.Recent studies among 120 men undergoing drug treatment to lower their cholesterol did show some evidence of less arterial blockage. But it is too early to make the flat statement that this actually will happen to large numbers of people under the same circumstances.

QUESTION: You mentioned support groups around the country for women suffering from endometriosis. Isn't there some central group a person can contact? I checked, and there doesn't seem to be a local group where I live. Maybe a nearby town? - Mrs. F.N.

ANSWER: For you and for others who wrote in a similar vein, here is an address of a national group that might be able to direct you to local units: The Endometriosis Association, 8585 N. 76th Place, Milwaukee, WI 53223. The toll-free telephone number is: 1-800-992-3636.

QUESTION: My husband is a heavy smoker and has smoked for 35 years. His doctor has finally convinced him to quit by telling him it can cause cataracts. I think this, if true, might scare many others into quitting. Just a thought. - W.O.

ANSWER: There is evidence that smoking as well as age may be involved in cataract development. It is not extensive evidence, but I think it would be sufficient to make me give smoking continuation a second thought.

FOR O.W. - By "complete" hysterectomy, you mean your ovaries were removed along with the uterus removal (the hysterectomy). I am not telling you to panic, but you do have reason for concern at your age . When ovaries are removed, estrogen production stops and you have for all intents and purposes reached menopause. The specter of osteoporosis now looms. This is certainly something you will want to take up with your doctor. As I have mentioned elsewhere, bone thinning develops at an accelerated pace in the first few years after estrogen production stops. You've missed those years, but it is not too early or late to slow down the rest of the osteoporotic process. You're still a young woman.

QUESTION: My husband, who is 73, has been having nosebleeds, sometimes three or four times a day. He's told only to press on the nose to stop them. But sometimes it runs down his throat. I am wondering if it is his medication (list of medications included). The bleeding is frequent and gets real copious sometimes, and it happens at night. Could it be leukemia? He's able to do work around the house if he paces himself. - Mrs. H.R.

ANSWER: Most nosebleeds that come on spontaneously result from dry, cracked nasal tissue. The best way to stop a bleed is to put firm pressure against both nostrils and hold it for seven to 10 minutes. Lean forward when doing this so that blood does not drip down the back of the throat. But your husband should be examined.

Two of the medications you list (quinidine and aspirin) can contribute to bleeding, and yes, in rare cases spontaneous bleeds can herald dire illnesses like leukemia. In any event, with the severity of this problem, it is way past time for him to see his doctor to find out what's really going on. Certain blood tests may give a clue as to cause.

Dr. Donohue welcomes reader mail but regrets that, due to the tremendous volume received daily, he is unable to answer individual letters. Readers' questions are incorporated in his column whenever possible.